How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ed Wilfong Your Own Question
Dr. Ed Wilfong
Dr. Ed Wilfong, Psychologist
Category: Mental Health
Satisfied Customers: 1528
Experience:  Twenty-five years treating all ages; Specialities: psychopharmacology & diagnosis, MMPI-2, testing.
Type Your Mental Health Question Here...
Dr. Ed Wilfong is online now
A new question is answered every 9 seconds

Cymbalta & Bi-polar

This answer was rated:

I have had dysthymia all of my life and have battled with more and more major depressive episodes for 14 years.  I have tried several antibiotics: Wellbutrin, Paxil, Luvox and had a failed attempt at Lithium. For a few years Veneflaxane was the only thing that worked.  When it stopped working I was labelled with treatment-resistant depression and sent off to an intensive evening therapy program.  I seemed to be better for a while but then had another episode and this time the Veneflaxane stopped working.  I went on Cymbalta last year and it worked too well.  One of my main symptoms when depressed is spending too much time in bed.  Not only did I spend less time in bed, but I became an insomniac and finally had a hypomanic episode.  I went to see a psychiatrist who tells me that I am bi-polar, but I disagree as I have been pretty much functioning below normal energy/happiness since I can remember.  He also says that Cymbalta only causes hypomanic episodes in bi-polar patients and that the symptoms are not just due to the medication.  My question is that if I am bi-polar should I stay on this drug? I want to get off it, but my GP won't recommend anything else and just lowered the dose to 30mg. I am now on Lithium Carb 4x250mg and 30mg Cymbalta and am having a depressive episode where I haven't left my house for 3 weeks.  Help!

Dr. Ed Wilfong :

No, Cymbalta can induce mania in otherwise normal (non-manic patients). Find new psychiatrist.

Dr. Ed Wilfong and other Mental Health Specialists are ready to help you
I would have been more than pleased to continue conversation.